Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 155, NWS Bismarck, ND

June 28, 2005McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2005, 11:16 PM CDT for McKenzie County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2005, 11:16 PM CDT (04:16 UTC)
Expired
Jun 29, 2005, 12:15 AM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McKenzie County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 8:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 290416
SVRBIS
NDC053-290515-
/O.NEW.KBIS.SV.W.0155.050629T0416Z-050629T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1116 PM CDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 1215 AM CDT(1115 PM MDT)

* AT 1012 PM MDT(1112 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 20 MILES SOUTH OF
  CARTWRIGHT TO THEODORE ROOSEVELT NATIONAL PARK NORTH UNIT...OR
  ALONG A LINE EXTENDING FROM 43 MILES SOUTH OF WILLISTON TO 40 MILES
  SOUTHEAST OF WILLISTON...AND MOVING NORTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WATFORD CITY AROUND 1145 PM CDT
  RAWSON AND ARNEGARD AROUND 1150 PM CDT
  ALEXANDER AROUND 1155 PM CDT
  CARTWRIGHT AROUND 1205 AM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4739 10404 4746 10317 4772 10313 4771 10268
      4802 10272 4797 10398

$$
TWH
1 follow-up statement
000 
WWUS53 KBIS 290448
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1146 PM CDT TUE JUN 28 2005

NDC053-290515-
/O.CON.KBIS.SV.W.0155.000000T0000Z-050629T0515Z/
MCKENZIE ND-
1146 PM CDT TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM CDT(1115 PM
MDT) FOR MCKENZIE COUNTY...

AT 1043 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED AROUND 19 MILES SOUTH OF RAWSON...OR ABOUT 42 MILES 
SOUTH OF WILLISTON...MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAWSON AND ALEXANDER BY 1200 AM CDT
  WATFORD CITY BY 1210 AM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
WEDNESDAY MORNING(300 AM MDT WEDNESDAY MORNING) FOR WESTERN NORTH
DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600
AM CDT WEDNESDAY MORNING(500 AM MDT WEDNESDAY MORNING) FOR NORTH
DAKOTA.

LAT...LON 4739 10404 4746 10317 4772 10313 4771 10268
      4802 10272 4797 10398

$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:10 PM CDT, 9 hours 6 minutes earlier.

Area forecast discussion, Jun 28, 2:10 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
210 PM CDT TUE JUN 28 2005

.SHORT TERM...
TONIGHT THROUGH SATURDAY NIGHT...
GFS AGAIN CONSENSUS MODEL OF CHOICE AS NAM MOVING MID LEVEL SYSTEM
TOO FAST TO NORTHERN PLAINS...GFS 6 TO 12 HOURS SLOWER. HOWEVER BOTH
MODELS INDICATE A LEAST CHANCE OF HEAVY PRECIP FOR CWA AND REMAINS
DIFFICULT TO PINPOINT LOCATION OF MCS EXPECTED TO DEVELOP THIS
EVENING AND MOVE TO DAKOTAS OVERNIGHT. WHILE GFS SLIGHTLY FARTHER
NORTH WITH QPF BULLEYES...NAM KEEPS HEAVY  PRECIP OVER STATE TONIGHT
AND GFS DEVELOPS SECOND WAVE OF CONVECTION AFTER MIDNIGHT FARTHER
SOUTH OF THIS EVENINGS SYSTEMS. WILL CONTINUE ONGOING FLOOD WATCHES
BY PUSHING BACK ONSET A FEW HOURS AND COMBINING BOTH WATCHES INTO
SINGLE PRODUCT.

IT APPEARS CONVECTION WILL BE ONGOING TOMORROW AM AND MOVE SLOWLY
NORTHEAST WITH ALL MODEL GUIDANCE INDICATING EXCESSIVE RAINFALL
NORTH CENTRAL THROUGH THE DAY WEDNESDAY. ALL INDICATIONS NOW ARE
THAT RIDGE BUILDING OVER NORTHERN ROCKIES AND NORTHERN PLAINS WILL
BRING SHORT TERM END TO WET PATTERN INTO BEGINNING OF HOLIDAY
WEEKEND. ONLY POP LAST 3 DAYS OF SHORT TERM IS SLIGHT CHANCE
SATURDAY AND SATURDAY NIGHT.

.LONG TERM...
SHORTWAVE AND SURFACE TROUGH WILL MOVE THROUGH THE REGION THIS
WEEKEND BRINGING WITH IT A SMALL THREAT OF CONVECTION THROUGH
SUNDAY NIGHT. BROAD UPPER RIDGE AND WEAK SUFACE HIGH MOVES
INTO THE AREA MONDAY. THIS WILL BRING A SHORT LIVED BREAK FROM
THE ACTIVE WEATHER AS ANOTHER WEAK SYSTEM MAKE ITS WAY INTO
THE AREA ON TUESDAY AND BRING ANOTHER CHANCE OF PRECIPITATION.
TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...WEST AND CENTRAL THIS EVENING AND TONIGHT.

&&

HW/RGT
Hazardous weather outlook, Jun 28, 4:35 AM CDT, 18 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT TUE JUN 28 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290934-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
435 AM CDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED IN WESTERN NORTH DAKOTA THIS
AFTERNOON AND IN WESTERN AND CENTRAL NORTH DAKOTA TONIGHT.  SOME
THUNDERSTORMS COULD HAVE HEAVY RAIN. A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR WESTERN NORTH DAKOTA LATE THIS AFTERNOON AND FOR
WESTERN AND CENTRAL NORTH DAKOTA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:41 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope66 min
Jun 28, 11:05 PM CDTSevere Thunderstorm WarningBISDunn, Mercer57 min
Jun 28, 11:30 PM CDTSevere Thunderstorm WarningBISOliver30 min
Jun 28, 11:37 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Slope, Stark53 min
Jun 29, 12:15 AM CDTSevere Thunderstorm WarningBISMcKenzie62 min
Jun 29, 12:27 AM CDTFlash Flood WarningBISMcKenzie4 hr
Jun 29, 12:44 AM CDTFlash Flood WarningBISDunn4 hr
Jun 29, 12:50 AM CDTSevere Thunderstorm WarningBISDunn26 min
Jun 29, 1:14 AM CDTSevere Thunderstorm WarningBISMercer, Oliver36 min
Jun 29, 2:45 AM CDTFlash Flood WarningBISWard4 hr
Jun 29, 5:11 AM CDTSevere Thunderstorm WarningBISKidder, Wells64 min
Jun 29, 11:37 AM CDTFlash Flood WarningBISBurleigh, Sheridan6 hr
Jun 29, 1:09 PM CDTFlash Flood WarningBISMcHenry, Pierce6 hr
Jun 29, 2:28 PM CDTFlash Flood WarningBISKidder, Wells6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.